New Mexico, 2025

Tornadoes and Flash Flooding in New Mexico, April 25 to 27, 2025

April 25 to 27, 2025 · NWS ABQ · 14 events in 7 counties and zones

A backdoor front pushed through northeast NM during the morning hours of April 25th stalling across east central NM midday. Additionally, a dryline backed west into the southeast plains of New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$10,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A backdoor front pushed through northeast NM during the morning hours of April 25th stalling across east central NM midday. Additionally, a dryline backed west into the southeast plains of New Mexico. These surface boundaries allowed higher low level Gulf moisture. Daytime heating, combined with the higher moisture, lift from the aforementioned boundaries and an upper level shortwave overhead and stronger vertical wind shear, resulted in the development of discrete severe storms across far east central NM. These storms produced large hail up to 2.75 inches in diameter. Training thunderstorms between Tucumcari and Clovis resulted in some flash flooding on State Highway 275. Upslope easterly behind and north of the backdoor front resulted in the development of additional strong to severe storms across the northeast and east central plains during the overnight hours of April 25th into April 26th. Some of the storms resulted in quarter size hail and flash flooding in Fort Sumner. Rainfall amounts of around 4 inches were observed in town. Storms exited into West Texas around sunrise April 26th. Another round of discrete supercells developed along and east of a stalled surface front across the eastern highlands and plains and ahead of an upper low moving into California. These supercells brought large hail as well as producing brief tornadoes south of Fort Sumner and north and northeast of Roswell. Storms dissipated during the late evening hours with the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 25, 1:15 PM MST, 3 hours 17 minutes earlier. Its key messages:

  • Updated at 120 PM MDT Fri Apr 25 2025
  • Isolated severe storms will develop in far eastern New Mexico this afternoon and again Saturday. A few storms will produce hail and/or damaging wind gusts. There is a low chance of tornadoes and flash flooding.
  • Critical fire weather conditions will increase the risk of fire spread along and southwest of the middle and lower Rio Grande Valley Saturday, with stronger southwest winds on Sunday creating a more widespread risk of fire spread.
  • Strong southwest winds may down tree limbs and cause damage to utility poles in central and eastern New Mexico Sunday afternoon. Blowing dust and hazardous crosswinds may impact travel.
  • Chances for showers and storms will increase going into the middle of next week across eastern and portions of northern NM.
Area forecast discussion, Apr 25, 1:15 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
215 PM MDT Fri Apr 25 2025

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.KEY MESSAGES...
Updated at 120 PM MDT Fri Apr 25 2025

- Isolated severe storms will develop in far eastern New Mexico
  this afternoon and again Saturday. A few storms will produce
  hail and/or damaging wind gusts. There is a low chance of
  tornadoes and flash flooding.

- Critical fire weather conditions will increase the risk of fire
  spread along and southwest of the middle and lower Rio Grande
  Valley Saturday, with stronger southwest winds on Sunday
  creating a more widespread risk of fire spread.

- Strong southwest winds may down tree limbs and cause damage to
  utility poles in central and eastern New Mexico Sunday
  afternoon. Blowing dust and hazardous crosswinds may impact
  travel.

- Chances for showers and storms will increase going into the
  middle of next week across eastern and portions of northern NM.

&&

.SYNOPSIS...
Issued at 120 PM MDT Fri Apr 25 2025

Isolated severe storms are forecast across far eastern NM this
afternoon and evening, with chances continuing into Saturday.
Winds will increase this weekend, especially on Sunday when strong
to potentially damaging wind gusts and areas of blowing dust are
forecast. Chances for showers and storms will trend up going into
the middle of next week across much of northern and eastern NM,
with daytime temperatures generally near to below average.

&&

.SHORT TERM...
(This evening through Saturday night)
Issued at 120 PM MDT Fri Apr 25 2025

Northern and central NM remains split across three different surface
airmasses with southwesterly flow aloft across the entire state.
While dry southerly winds are combining with very low humidity near
or below ten percent across the western half, higher moisture
resides across eastern NM. A cold frontal boundary backed through
northeastern NM wrapping around the southern tip of the Sangre de
Cristo's into Santa Fe bringing cooler temperatures and higher
moisture. Clayton notably has barely reached 50F today so far.
Southerly return flow bringing higher Td's from the Gulf continues
to push into southeastern and east-central NM meeting the
aforementioned cold front across Roosevelt County. This stalled
frontal boundary is where convective initiation has begun this hour.
SBCAPE of 1500-2500 J/kg will allow for robust convective updrafts,
and a veering vertical wind profile will allow for organized
supercells to develop. Drier mid-level air aloft mixing to the
surface, as has been observed the past few days in this region, will
again shunt the threat for severe weather further west into De Baca
and Chaves County this afternoon. However, this won't have much luck
penetrating past the surface frontal boundary allowing for
convection to stay focused and threaten areas of Curry and Roosevelt
Counties through the rest of this afternoon where a Tornado Watch
is in effect. Large hail and severe wind gusts are the main threats
with any of these cells, however SRH surpassing 100 m2/s2 will allow
for a tornado threat.

Single-cell thunderstorms will favor an easterly trek into TX by the
evening with outflow pushing back west into the eastern plains of
NM. The original frontal boundary becomes meshed and redefined north-
to-south further west, surging through the gaps of the central
mountain chain into Albuquerque. Showers and a few thunderstorms
will favor areas along this redefined frontal boundary in east-
central NM, with shower activity and patchy fog favored from Las
Vegas to Clines Corners past midnight. Gusty east canyon winds at
Albuquerque look to reach 30-35 mph with a brief uptick in moisture
spilling into the Rio Grande Valley all the way to the Continental
Divide between Grants and Chama. Drier southerly to southwesterly
winds quickly mix this moisture out Saturday afternoon, with chances
for thunderstorm activity returning to the eastern plains of NM.
Forecast uncertainty regarding atmospheric instability remains
across the eastern plains where there is a marginal risk for strong
to severe thunderstorms.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 120 PM MDT Fri Apr 25 2025

Strong to potentially damaging southwest winds will develop
Sunday as the jet stream pivots over the area in advance of an
approaching upper level low/trough. Winds are forecast to reach up
to 115kts at 300mb across northwest NM and a lee side trough is
forecast to deepen to near 989mb across northeast CO. Deep
atmospheric mixing will bring strong to damaging winds gusts to
the surface Sunday afternoon, with the highest gusts forecast from
south central NM through north central NM where a High Wind Watch
is in place. Areas of blowing dust will likely develop Sunday
afternoon, impacting middle RGV and Roswell areas. The upper level
trough will move east through the central/southern Rockies
Monday, turning our winds to the west. However, winds will trend
down Monday as the jet stream pulls away and another upper level
low approaches from over SoCal. Monday will be dry, but PWATs are
forecast to rise through mid week as the upper low over Socal
moves east over NM on Wednesday. The result will be increasing
chances for showers and storms Tue/Wed, especially across north
central and northeast NM on Wednesday where the upper low may
interact with a weak backdoor cold front. Another, weaker upper
low may impact the region toward the end of next week and keep
chances for convection going, mainly across northern and eastern
NM. Daytime temperatures will trend down and be near to below
average from mid to late next week thanks to the increase in
atmospheric moisture.

&&

.AVIATION...
(18Z TAFS)
Issued at 1120 AM MDT Fri Apr 25 2025

Northern and central NM is covered by three unique airmasses this
morning, each bringing their own aviation impacts. Dry southerly
to south-westerly winds will define areas along and west of the
central mountain chain, pushing into the central highland areas
this afternoon. Gusty winds of 25 to 35 kts will reach this area
this afternoon, threatening the need for an AWW at KABQ. A
backdoor cold front has pushed through northeastern NM bringing a
northeasterly to easterly wind shift, reaching K0E0 late this
morning, and wrapping around the southern tip of the Sangre de
Cristo Mts bringing a southeasterly wind to KSAF. A bank of broken
to overcast cirrus remains entrenched in the post-frontal area of
northeastern NM bringing low ceilings from KRTN to KCAO to KTCC.
Meanwhile, southerly return flow continues to flow into
southeastern and east-central NM where this morning's low
ceilings have eroded. Isolated to scattered thunderstorms are
favored to develop along a sharpening dryline from KCVN southward
this afternoon with storms moving into TX. Thereafter, showers and
thunderstorm activity will favor the leading edge of the cold
front from KLVS to KSXU to KTCC and KCVN this evening. Light
shower activity will continue through the central highlands along
the cold frontal boundary alongside low IFR/MVFR ceilings reaching
much of eastern NM. The resurgent front will bring east canyon
winds threatening 35kts and an AWW at KABQ again tonight into
early Saturday morning.

&&

.FIRE WEATHER...
Issued at 120 PM MDT Fri Apr 25 2025

...CRITICAL FIRE WEATHER THREAT THROUGH SUNDAY MAINLY WESTERN AND
CENTRAL NM THEN EASTERN NM MONDAY...

While cooler and higher moisture resides over eastern NM this
afternoon persisting there Saturday shunting the fire weather
threat, very dry southerly flow persists elevated to critical fire
weather conditions across the western half of NM this afternoon.
This is notably true in the middle Rio Grande Valley. The
increased moisture pushes back west through the gaps of the central
mountain chain tonight bringing gusty east canyon winds to Santa Fe
and Albuquerque tonight and a brief good recovery in humidity
Saturday morning. This low level moisture gets mixed back out quick
Saturday afternoon by dry southerly winds, expanding the threat of
critical fire weather across west-central NM as well. Strong
southwesterly winds push the low level moisture back east to TX
Sunday, with widespread critical fire weather over at least the
western two-thirds of NM. A Pacific cold front brings temperatures
down some over western NM, turning winds westerly and shifting the
focus for critical fire weather conditions to the eastern half of
NM

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  43  78  41  72 /   0   0   0   0
Dulce...........................  33  75  33  71 /   0   0   0   0
Cuba............................  38  74  39  72 /   0   0   0   0
Gallup..........................  30  74  30  68 /   0   0   0   0
El Morro........................  37  72  36  68 /   0   0   0   0
Grants..........................  33  77  33  73 /   0   0   0   0
Quemado.........................  35  73  36  69 /   0   0   0   0
Magdalena.......................  44  77  45  75 /   0   0   0   0
Datil...........................  39  73  39  70 /   0   0   0   0
Reserve.........................  31  76  37  72 /   0   0   0   0
Glenwood........................  35  82  40  77 /   0   0   0   0
Chama...........................  33  68  34  65 /   0   0   0   0
Los Alamos......................  46  71  46  72 /   5   5   0   0
Pecos...........................  44  70  43  73 /  30  20  10   0
Cerro/Questa....................  40  70  43  68 /  10   5   5   0
Red River.......................  34  60  38  59 /  20  10  10   0
Angel Fire......................  32  64  33  66 /  40  20  20   0
Taos............................  36  72  37  72 /  20   5   5   0
Mora............................  40  67  39  71 /  40  30  20   0
Espanola........................  43  80  44  79 /   5   5   0   0
Santa Fe........................  46  74  47  74 /  10  10   5   0
Santa Fe Airport................  45  77  44  78 /  10  10   0   0
Albuquerque Foothills...........  53  81  54  79 /   0   5   0   0
Albuquerque Heights.............  49  82  49  81 /   0   0   0   0
Albuquerque Valley..............  46  85  47  83 /   0   0   0   0
Albuquerque West Mesa...........  48  83  49  82 /   0   0   0   0
Belen...........................  45  84  43  84 /   0   0   0   0
Bernalillo......................  48  84  48  82 /   0   0   0   0
Bosque Farms....................  44  84  43  83 /   0   0   0   0
Corrales........................  47  84  49  82 /   0   0   0   0
Los Lunas.......................  46  84  45  83 /   0   0   0   0
Placitas........................  50  79  50  79 /   0   5   0   0
Rio Rancho......................  48  83  49  81 /   0   0   0   0
Socorro.........................  47  86  47  85 /   0   0   0   0
Sandia Park/Cedar Crest.........  45  75  47  74 /  10  10   0   0
Tijeras.........................  46  77  47  76 /  10  10   0   0
Edgewood........................  43  76  41  76 /  10  10   0   0
Moriarty/Estancia...............  39  77  36  78 /   5  10   0   0
Clines Corners..................  43  70  41  73 /  10  20   5   0
Mountainair.....................  42  76  45  76 /   5   5   0   0
Gran Quivira....................  41  76  44  76 /   0   0   0   0
Carrizozo.......................  49  79  51  80 /   0   0   0   0
Ruidoso.........................  46  73  49  74 /   5   0   0   0
Capulin.........................  41  63  44  74 /  50  30  30   0
Raton...........................  43  68  43  78 /  50  30  20   0
Springer........................  44  69  43  79 /  50  20  20   0
Las Vegas.......................  44  66  43  75 /  40  30  20   0
Clayton.........................  45  65  51  81 /  70  40  30  10
Roy.............................  45  65  48  79 /  50  40  30   5
Conchas.........................  51  72  51  87 /  50  50  30  10
Santa Rosa......................  50  72  49  84 /  50  40  20   0
Tucumcari.......................  51  72  54  87 /  50  50  40  10
Clovis..........................  55  73  56  87 /  70  60  30  10
Portales........................  54  73  56  89 /  70  60  30  10
Fort Sumner.....................  53  76  53  89 /  50  50  20   5
Roswell.........................  60  85  57  94 /  30  30  10   5
Picacho.........................  50  81  47  86 /  20  10   5   0
Elk.............................  45  81  48  82 /   5   5   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 9 PM MDT Sunday for NMZ101-105-
106-109-120>125.

Red Flag Warning until 7 PM MDT this evening for NMZ106.

Red Flag Warning from 1 PM to 7 PM MDT Saturday for NMZ106.

High Wind Watch from Sunday morning through Sunday evening for
NMZ212>215-220>229-239-240.

&&

SHORT TERM...24
LONG TERM....11
AVIATION...24

Please note: The SYNOPSIS section will be terminated by the end of April.

In the hours before

Special weather statement, Apr 25, 4:27 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
527 PM MDT Fri Apr 25 2025

NMZ227-228-260000-
Johnson and Bartlett Mesas Including Raton Pass NM-Far Northeast
Highlands NM-
527 PM MDT Fri Apr 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COLFAX COUNTY
UNTIL 6 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Raton Crews Airport, or 11 miles west of Raton,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Raton.

This includes the following highways...
	Highway 64 near Mile Marker 350.
	Interstate 25 between Mile Markers 448 and 460.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3699 10463 3699 10447 3685 10439 3675 10468
      3693 10475
TIME...MOT...LOC 2326Z 240DEG 12KT 3686 10465

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

11

The radar

The Cannon AFB radar (KFDX), 37 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 flash flood, 2 tornado. Local standard time, as filed.

Hail, Quay

When
April 25, 4:32 PM MST to 4:46 PM MST
Where
Quay County, 14.69 mi S of San Jon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.900, -103.370

A trained spotter 1 mile southwest of Wheatland observed quarter size hail from a severe thunderstorm.

Hail, Curry

When
April 25, 5:04 PM MST to 5:30 PM MST
Where
Curry County, 3.5 mi N of Broadview
Measured
2.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
34.870, -103.210

A severe thunderstorm produced baseball size hail 3 miles north of Broadview. The hail blew out the windows of the observer's truck and house.

Hail, Roosevelt

When
April 25, 6:22 PM MST to 6:34 PM MST
Where
Roosevelt County, 7.99 mi SSW of Lingo
Measured
1.5 in hail
Reported by
Public
Coordinates
33.680, -103.190

A severe thunderstorm produced 1.5 inch hail 9 miles south southwest of Lingo.

Flash Flood, Curry

When
April 25, 6:49 PM MST to 8:02 PM MST
Where
Curry County, 4.29 mi NNE of Grady to 7.76 mi NNE of Broadview
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.875, -103.285

State Highway 275 at mile marker 6 was closed due to flooding and standing water on the roadway.

Hail, De Baca

When
April 26, 12:28 AM MST to 12:36 AM MST
Where
De Baca County, 0.57 mi W of Ft Sumner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.470, -104.250

A trained spotter in Fort Sumner reported quarter size hail from a severe thunderstorm.

Flash Flood, De Baca

When
April 26, 12:34 AM MST to 4:50 AM MST
Where
De Baca County, 0.57 mi W of Ft Sumner to 1.18 mi ESE of Ft Sumner
Cause
Heavy Rain
Crop damage
$10,000
Reported by
Department of Highways
Coordinates
34.470, -104.250

U.S. Highway 84 was closed through Fort Sumner due to severe flooding over the highway. Numerous flooding impacts were reported in town including crop damage from flooded fields, residential road closures and damage due to water over roads, and irrigation ditches overflowing. The Fort Sumner high school football field was flooded due to the heavy rainfall.

Hail, San Miguel

When
April 26, 3:32 PM MST to 5:00 PM MST
Where
San Miguel County, 9.61 mi SE of Variadero
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.300, -104.330

A trained spotter 9 miles southeast of Variadero observed 2 inch hail from a severe thunderstorm.

Hail, De Baca

When
April 26, 3:35 PM MST to 3:44 PM MST
Where
De Baca County, 2.76 mi S of Yeso
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.400, -104.610

A COOP observer 2 mile south of Yeso observed quarter size hail from a severe thunderstorm.

Hail, De Baca

When
April 26, 3:35 PM MST to 3:58 PM MST
Where
De Baca County, 7.69 mi ENE of Yeso
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
34.470, -104.480

A COOP observer 7 miles east northeast of Yeso observed 1.5 inch hail from a severe thunderstorm.

Tornado, De Baca

When
April 26, 4:35 PM MST to 4:42 PM MST
Where
De Baca County, 11.12 mi S of Ft Sumner to 10.98 mi S of Ft Sumner
Rating
EFU
Path length
0.42 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
34.309, -104.239

Photos from two chasers on social media indicate a tornado on the ground approximately 11 miles south of Fort Sumner.

Hail, Chaves

When
April 26, 4:54 PM MST to 5:02 PM MST
Where
Chaves County, 2.3 mi W of Acme
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
33.580, -104.370

A storm chaser along U.S Highway 70 just southwest of Acme observed tennis ball size hail from a tornadic producing supercell.

Tornado, Chaves

When
April 26, 5:00 PM MST to 5:10 PM MST
Where
Chaves County, 1.17 mi NNE of Acme to 1.51 mi NE of Acme
Rating
EFU
Path length
0.79 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
33.596, -104.322

Several storm chasers on U.S. Highway 70 and dirt roads around Acme observed up to 3 brief tornado touchdowns. Start and end time and path of tornado is estimated based on storm chaser reports.

Hail, Guadalupe

When
April 26, 6:20 PM MST to 6:30 PM MST
Where
Guadalupe County, 4.59 mi E of Puerto de Luna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.820, -104.540

A trained spotter along U.S. Highway 84 5 miles east of Puerto De Luna observed quarter sized hail from a severe thunderstorm.

Flash Flood, De Baca

When
April 26, 7:08 PM MST to April 27, 12:00 AM MST
Where
De Baca County, 6.44 mi S of Ft Sumner to 6.81 mi SSW of Ft Sumner
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.377, -104.249

Heavy rainfall from severe thunderstorms resulted in 2.5 feet of water flowing over State Highway 20 from mile marker 37 to 41 leading to the closure of the highway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyThe tornado archive for New Mexico, 2025Warnings in New Mexico, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238996, 1239009, 1239014, 1239043, 1239046, 1239049, 1239061, 1239052, 1239054, 1239075, 1239148, 1239115, 1239152, 1239160.